I am a very active 66-year-old man with “smoldering” myeloma, and have taken thalidomide on two occasions. Each time I took the smallest dose, 50 mg, for three or four weeks, then a week or two off, repeating for several months. I did not take dex with it. The first time, early 2004, it reduced my lambda light-chain count (FreeLite test) significantly. The second time, early 2007, it had less effect and is probably now a "failed regimen." I have stopped taking it and will try something else.
Thalidomide is an innocuous-looking little capsule, but it has powerful and disparate effects on the human body. I know from support-group discussions that those effects are different for different people. These are my own experiences with it.
|Remission:||The initial course of thalidomide in 2004 produced a dramatic decrease in lambda light chains, a dangerous blood protein produced by the malignant cells. Those light chains have never since risen as high as they were before that first thalidomide. We don't know, however, if the initial course reduced the actual number of malignant cells (tumor burden) because we were not then using the best measurement of that, the serum protein electrophoresis (SPEP) test.|
But we do know that remission was not achieved in the second course. Here is a set of charts of test results versus time, and here are the actual numbers, showing that IgG and the SPEP "spike" continued to increase throughout the second course.
|BPH:||I have benign prostatic hyperplasia (BPH), which makes it hard to empty my bladder, especially at night, so I usually have to get up to pee four or even five times each night. It's not prostate cancer - it's something that happens to lots of aging guys. While on thalidomide, that condition improved enough that I needed to get up only about twice per night. The benefit disappeared almost immediately upon discontinuing the thalidomide.|
|Sleep:||On thalidomide I always slept very soundly and awoke refreshed. Part of the reason may be the BPH benefit just described above, but I think the thalidomide improved the quality of sleep in other ways too. That benefit also disappeared immediately after discontinuing thalidomide.|
Unintended negative effects:
|Rash:||The first course of thalidomide gave me a rash which began within a few days and persisted for months after thalidomide was discontinued. It was mostly on skin exposed to the sun, but happily not on my face or neck. I expected that rash during the second course, but it only appeared after several months in a milder form, and then was mostly on my torso, normally not exposed to the sun. It itches a little, and has persisted for a month now after the thalidomide was discontinued.|
|Slow waking heart rate:||Medical term: Bradycardia. Because I'm a serious runner, I take my waking heart rate every morning to check for overtraining problems. My normal waking heart rate is 48, but on thalidomide it drops about eight points to an average of about 40. I've seen it as low as 36. In some people this may cause a general feeling of fatigue or even dizzyness; I didn't notice that but I do think that thalidomide hampered my running speed slightly.|
|Peripheral neuopathy:||Most people taking thalidomide will experience peripheral neuropathy if they take it long enough. I'm told that it appears as numbness, tingling, or pain in feet and hands. I did experience some numbness in one foot, especially while running. Neuropathy from thalidomide is usually more symmetrical, however, so this may have another cause. Furthermore, neuropathy from thalidomide usually persists and may even continue to worsen for a while after thalidomide is discontinued, but this went away.|
|DVT:||Medical term: Deep vein thrombosis, a blood clot. Anyone can get a DVT, but thalidomide makes it much more likely. Often the clot appears deep in a calf or thigh muscle. I did have a sharp cramp-like pain toward the bottom of a calf muscle near the end of the last course of thalidomide. It was probably from running, but it was unlike any running cramp I have experienced before. I treated it with extra aspirin (I was taking some anyway), massage, and did not take thalidomide that night. It was gone the next day. We'll never know whether it was a DVT.|
|ED:||Medical: Erectile dysfunction. Yes that's still important. Fortunately the problem was easily overcome by a little pill, and it disappeared when thalidomide was discontinued.|
|Slow bowel:||Medical: Constipation. Only a minor problem in my case. The problem disappeared when thalidomide was discontinued.|
|Weight gain:||I am a Weight Watcher and monitor my caloric input very carefully. When I took thalidomide I would gain about four pounds, and when I stopped taking it the weight came off again. I think it was fluid, not fat.|
|Thyroid:||Medical: Hypothyroid. In some people thalidomide will depress thyroid function, leading to classic symptoms of hypothyroidism such as fatigue, bradycardia, weight gain, aches and pains, and intolerance to cold. It is possible that I did have depressed thyroid function, which could account for the bradycardia and weight gain, but we did not perform thyroid function tests while on thalidomide so we'll never know.|